Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 290, NWS Las Vegas, NV

September 7, 2013San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 7, 2013, 1:22 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2013, 1:22 PM PDT (20:22 UTC)
Expired
Sep 7, 2013, 4:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 129 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 2:46 PM PDTFLASH FLOOD2 Ne Yucca Valley, CATRAINED SPOTTERS IN YUCCA VALLEY REPORTED 8 TO 12 INCHES OF WATER FLOWING ACROSS PAXTON ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 84 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2013-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2013-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-490 J/kg
Mixed-layer LCL
2438 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

286 
WGUS55 KVEF 072022
FFWVEF
CAC071-072315-
/O.NEW.KVEF.FF.W.0290.130907T2022Z-130907T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
122 PM PDT SAT SEP 7 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 415 PM PDT.

* AT 116 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR YUCCA VALLEY...OR 18 
  MILES NORTH OF CATHEDRAL CITY. THE STORM PRODUCING VERY HEAVY RAIN 
  WAS NEARLY STATIONARY. OTHER THUNDERSTORMS EXTENDING ALONG THE
  MOUNTAINS TO JUST SOUTH OF TWENTYNINE PALMS WERE PRODUCING HEAVY 
  RAIN AND WILL LIKELY EXPAND OVER JOSHUA TREE AND TWENTYINE PALMS.

* LOCATIONS IMPACTED INCLUDE...
  YUCCA VALLEY...JOSHUA TREE AND TWENTYNINE PALMS AND STATE ROUTE 62

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3412 11654 3413 11649 3421 11644 3421 11597
      3403 11596 3403 11600 3408 11600 3412 11606
      3412 11626 3408 11627 3408 11644 3403 11648
      3403 11653

$$

JA
2 follow-up statements
291 
WGUS75 KVEF 072137
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
237 PM PDT SAT SEP 7 2013

CAC071-072315-
/O.CON.KVEF.FF.W.0290.000000T0000Z-130907T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
237 PM PDT SAT SEP 7 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...

AT 226 PM PDT...TRAINED SPOTTERS REPORTED FLASH FLOODING NEAR THE 
INTERSECTION OF PALM AVENUE AND CASSIA DRIVE IN YUCCA VALLEY CA. 
HEAVY RAINFALL HAS ENDED IN YUCCA VALLEY BUT RUNOFF FROM THESE 
STORMS IS EXPECTED TO CONTINUE. HEAVY RAINFALL FROM THUNDERSTORMS 
SOUTH OF TWENTYNINE PALMS WILL FLOW TOWARDS STATE ROUTE 62.

LOCATIONS IMPACTED INCLUDE...
TWENTYNINE PALMS...JOSHUA TREE AND YUCCA VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3412 11654 3413 11649 3421 11644 3421 11597
      3403 11596 3403 11600 3408 11600 3412 11606
      3412 11626 3408 11627 3408 11644 3403 11648
      3403 11653

$$

CJS
382 
WGUS75 KVEF 072307
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
407 PM PDT SAT SEP 7 2013

CAC071-072316-
/O.EXP.KVEF.FF.W.0290.000000T0000Z-130907T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
407 PM PDT SAT SEP 7 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...

RAINFALL HAD ENDED OVER MOST OF THE WARNING AREA AND FLASH FLOODING 
IS NO LONGER A THREAT. 

LAT...LON 3412 11654 3413 11649 3421 11644 3421 11597
      3403 11596 3403 11600 3408 11600 3412 11606
      3412 11626 3408 11627 3408 11644 3403 11648
      3403 11653

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 10:10 AM PDT, 3 hours 12 minutes earlier.

Area forecast discussion, Sep 7, 10:10 AM PDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1010 AM PDT SAT SEP 7 2013

.SYNOPSIS...EXTENSIVE CLOUD COVER WILL LIMIT THUNDERSTORM
DEVELOPMENT TODAY EVEN THOUGH A MOIST AND UNSTABLE AIRMASS REMAINS
IN PLACE. REMNANT MOISTURE FROM TROPICAL STORM LORENA WILL LEAD TO
MORE NUMEROUS SHOWERS AND THUNDERSTORMS AND A HIGHER PROBABILITY OF
LOCALLY HEAVY RAINFALL SUNDAY THROUGH THE MIDDLE OF NEXT WEEK. NEAR
NORMAL TEMPERATURES ARE EXPECTED TODAY...WITH WELL BELOW NORMAL
TEMPERATURES SUNDAY INTO EARLY NEXT WEEK.
&&

.UPDATE...THE FORECAST WAS UPDATED TO TRIM BACK THUNDERSTORM
COVERAGE AND EMPHASIZE LIGHT SHOWERS. ALSO...TEMPERATURES WERE
LOWERED SEVERAL DEGREES FOR THIS AFTERNOON. AN EXTENSIVE CLOUD
SHIELD EXTENDING FROM SOUTHERN ARIZONA UP THROUGH SOUTHERN NEVADA
LOOKS LIKE IT WILL PERSIST MOST OF THE DAY AND SUPPRESS THUNDERSTORM
DEVELOPMENT. THERE WILL BE SOME WEAK BROAD UPWARD FORCING FROM THE
SOUTHERN BRANCH OF THE TROUGH DIGGING DOWN THROUGH NORTHERN AND
CENTRAL CALIFORNIA BUT IT SHOULD NOT BE ENOUGH TO INITIATE
CONVECTION UNDER THE CLOUD SHIELD. THERE ARE SOME DISTURBANCES
ROTATING UP THROUGH THE SOUTHERLY FLOW BUT THESE WERE GENERALLY
INITIATING LIGHT SHOWERS. THE 12Z LAS VEGAS SOUNDING WAS MORE STABLE
THAN 24 HOURS AGO BUT STILL ENOUGH INSTABILITY TO SEE SOME ISOLATED
THUNDERSTORMS AROUND WHERE CLOUD BREAKS ALLOW SOME SURFACE HEATING.
HOWEVER...THE MENTION OF THUNDERSTORMS WAS REMOVED FROM THE LAS
VEGAS VALLEY THROUGH THIS AFTERNOON. STORMS OVER THAT DEVELOP OVER
THE ARIZONA RIM COUNTRY COULD PUSH OUR DIRECTION THIS EVENING SO
WILL KEEP A SLIGHT CHANCE OR CHANCE OF THUNDERSTORMS IN PLACE THIS
EVENING.
&&

.AVIATION...FOR MCCARRAN...EXTENSIVE BROKEN LAYERS OF CLOUDS FROM
10-15KFT AGL WILL PERSIST THROUGH THE DAY AND LIMIT THUNDERSTORM
DEVELOPMENT. ONLY ISOLATED SHOWERS ARE NOW EXPECTED IN THE LAS VEGAS
VALLEY. THERE WILL STILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER
THE SPRING MOUNTAINS THIS AFTERNOON...BUT NOT AS MUCH DEVELOPMENT AS
THE PAST COUPLE DAYS. THE PREVAILING WIND DIRECTION SHOULD BE FROM
THE SOUTHEAST TO SOUTH THROUGH EARLY AFTERNOON WITH SPEEDS GENERALLY
LIGHT. THERE WILL BE INCREASED POTENTIAL FOR SHRA/TSRA AT ANYTIME OF
THE DAY SUNDAY THROUGH WEDNESDAY AS A MORE SIGNIFICANT INFLUX OF
MOISTURE ARRIVES IN SOUTHERN NEVADA.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED SHOWERS AND THUNDERSTORMS THIS MORNING WITH
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON
AND EVENING WITH CLOUD BASES GENERALLY . OUTSIDE OF STORMS...WINDS
SHOULD GENERALLY REMAIN UNDER 10 KTS EXCEPT IN THE OWENS VALLEY AND
ESMERALDA COUNTY WHERE SOUTH WINDS COULD GUST UP TO 25 KTS AT TIMES.
THERE WILL BE AN INCREASED POTENTIAL FOR SHRA/TSRA AT ANYTIME OF THE
DAY SUNDAY THROUGH WEDNESDAY AS A MORE SIGNIFICANT INFLUX OF
MOISTURE ARRIVES IN THE AREA.
&&

.PREV DISCUSSION...
235 AM PDT SAT SEP 7 2013

.SHORT TERM...LIGHT TO MODERATE SHOWERS WITH ISOLATED EMBEDDED
THUNDERSTORMS CONTINUE THIS MORNING...PRIMARILY OVER THE FAR
SOUTHEASTERN CWA. WHERE HEAVIER SHOWERS MOVED OVER RAIN GAUGES...
AROUND A QUARTER OF AN INCH WAS REPORTED. RADAR TRENDS SUGGEST THESE
SHOWERS COULD HOLD TOGETHER AND MOVE INTO PORTIONS OF SOUTHERN
NEVADA IN THE NEXT FEW HOURS.

TODAY THROUGH MONDAY...STRONG HIGH PRESSURE REMAINS ANCHORED OVER
THE CENTER OF THE COUNTRY THROUGH TONIGHT WITH SOUTHERLY FLOW
CONTINUING TO PUMP MOISTURE INTO THE REGION. ISOLATED TO SCATTERED
THUNDERSTORMS ARE EXPECTED TO BRING LOCALLY HEAVY RAIN TO PORTIONS
OF THE AREA TODAY WITH THE POTENTIAL FOR FLASH FLOODING WHERE THE
STRONGER THUNDERSTORM CELLS DEVELOP. MODEL 400MB STREAMLINE ANALYSIS
SHOWS A CONTINUED SOUTHERLY FLOW INTO THE SOUTHWEST SUNDAY WHICH IS
EXPECTED TO EVENTUALLY TAP AND THEN DIRECT REMNANT TROPICAL MOISTURE
FROM LORENA INTO THE AREA. CHANCES ARE BECOMING INCREASINGLY GOOD
THAT FLASH FLOOD WATCHES WILL BE NEEDED AT SOME POINT FOR PORTIONS
OF THE REGION...PERHAPS AS EARLY AS SUNDAY. MODEL SOLUTIONS DIFFER
WILDLY REGARDING FORECASTED QPF FOR SUNDAY AND MONDAY WITH THE ECMWF
BY FAR THE WETTEST SOLUTION. THIS MODEL SUGGESTS A POSSIBLE
MULTI-DAY EVENT. THE GFS AND NAM HOWEVER ARE MORE SPARSE WITH THEIR
RESPECTIVE QPF FORECASTS LENDING TO MORE SCATTERED TYPE ACTIVITY AND
LESS CONFIDENCE IN WHAT AREAS WOULD SEE MORE WIDESPREAD HEAVY RAIN.
HOPEFULLY...THE MORNING MODEL RUNS SHOW MORE CONSISTENCY. OTHERWISE
TEMPERATURES TODAY SHOULD APPROACH NORMAL LEVELS IF CLOUD COVER IS
SUFFICIENTLY THIN. LOWERED TEMPERATURES SEVERAL DEGREES FOR SUNDAY
TO BETTER REFLECT THE LATEST MODEL OUTPUT.

.LONG TERM...TUESDAY THROUGH SATURDAY. MESSY LOW CONFIDENCE FORECAST
SHAPING UP FOR THIS PERIOD. IN THE NORTHERN STREAM...LOW PRESSURE
WHICH WAS SPINNING OVER THE PACIFIC NORTHWEST EARLY THIS MORNING
WILL HAVE EJECTED EAST ALONG THE CANADIAN BORDER DURING THE SHORT
TERM...BUT THE SOUTHERN END OF THE ASSOCIATED TROUGH PINCHES OFF AND
LEAVES BEHIND A WEAK CLOSED LOW WHICH MEANDERS OVER THE SOUTHWEST.
MEANWHILE...MOISTURE FROM THE REMNANTS OF TROPICAL STORM LORENA WILL
BE PULLED UP INTO THE SOUTHWEST. THUS...MORE WET WEATHER IS IN
STORE...BUT THERE ARE SIGNIFICANT QUESTIONS AS TO EXACT LOCATION AND
TIMING. THERE IS QUITE A BIT OF MODEL SPREAD IN THE HANDLING OF THE
CLOSED LOW...AND AS A RESULT THERE IS QUITE A SPREAD IN PRECIP
PLACEMENT AND AMOUNTS AS WELL. SUCH A WIDE SPREAD LEADS TO LOW
CONFIDENCE...SO REDUCED POPS A BIT FOR TUESDAY AND WEDNESDAY. THIS
ALSO BLENDS BETTER WITH NEIGHBORING OFFICES. BY THE LATTER PART OF
THE WEEK...THE LOW AND DEEPER MOISTURE ARE LIKELY TO LIFT SLOWLY
NORTHEAST...WITH POPS DECREASING FROM SOUTHWEST TO NORTHEAST OVER
TIME. AGAIN...THERE IS PLENTY OF MODEL SPREAD AND UNCERTAINTY WITH
THE TRACK AND TIMING...SO CONFIDENCE IN THE DETAILS IS VERY LOW.
TEMPERATURES WILL ALSO BE AFFECTED. ANY DAY WITH CLOUDS AND/OR RAIN
MOST OF THE DAY WILL LIKELY BE COOLER THAN FORECAST...AND IF THE
MOISTURE MOVES AWAY MORE QUICKLY THAN EXPECTED...FORECAST HIGHS
COULD BE TOO LOW.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...ADAIR
PREV DISCUSSION...SALMEN/MORGAN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Sep 7, 4:25 AM PDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
425 AM PDT SAT SEP 7 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-080700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
425 AM PDT SAT SEP 7 2013 /425 AM MST SAT SEP 7 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY...ESPECIALLY IN THE
AFTERNOON AND EVENING. ISOLATED FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR THUNDERSTORMS WILL INCREASE BEGINNING SUNDAY...PRIMARILY
SOUTHEAST OF INTERSTATE 15. FLASH FLOODING WILL BE THE MAIN THREAT.
THUNDERSTORM CHANCES ARE EXPECTED TO PERSIST THROUGH WEDNESDAY
BEFORE STARTING TO DECREASE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

MORGAN

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.